Louisiana, 2011

Damaging Winds and Lightning Strike in Louisiana, June 2 to 3, 2011

June 2 to 3, 2011 · NWS JAN · 9 events in 4 counties and zones

Severe storms moved over portions of northeast Louisiana during the early evening hours of June 2nd and 3rd. These storms produced wind damage as well as periods of intense lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$358,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe storms moved over portions of northeast Louisiana during the early evening hours of June 2nd and 3rd. These storms produced wind damage as well as periods of intense lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 2, 3:00 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 2, 3:00 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT THU JUN 2 2011

...NEAR RECORD HIGH TEMPERATURES CONTINUE INTO FRIDAY...

.DISCUSSION...STUBBORN UPPER LEVEL RIDGE OF HIGH PRESSURE
RESPONSIBLE FOR THE EARLY SUMMER HEAT REALLY DOES NOT LOOK TO
RELINQUISH ITS GRIP ACROSS THE LOWER MS VALLEY REGION THROUGH AT
LEAST EARLY NEXT WEEK. TEMPERATURES TODAY HAVE BEEN PEAKING AT
RECORD LEVELS AND WILL PROBABLY CONTINUE TO PEAK NEAR RECORD LEVELS
(DEPENDING SOMEWHAT ON THE VARIANCE OF DAY-TO-DAY RECORDS) THROUGH
THIS TIME. MIXING OF SOUPY SKIN LAYER AIR HAS NOT BEEN AS PREVALENT
TODAY (ESPECIALLY NEAR THE FLOODED AREAS NEAR THE MS RIVER) IN
COMPARISON TO YESTERDAY...RESULTING IN SPORADIC HEAT INDEX VALUES
TOPPING OUT BETWEEN 105 AND 110 DEGREES. WE EXPECT THAT WILL
CONTINUE TO THE CASE TOMORROW. LOWS WILL LIKELY BE BETWEEN 70 AND 75
DEGREES AT MOST SPOTS...MEANING THE OFFICIAL WIDESPREAD MEETING OF
HEAT ADVISORY CRITERIA IS RATHER MARGINAL. HOWEVER...CONSIDERING
VERY ABNORMAL LEVEL OF EARLY HEAT AND ASSOCIATED BODY STRESS
INVOLVED WITH THE ADJUSTMENT...WE HAVE GONE AHEAD AND ISSUED A HEAT
ADVISORY FOR THE WHOLE AREA THROUGH TOMORROW AFTERNOON. IT IS QUITE
POSSIBLE THIS HEAT ADVISORY WILL HAVE TO BE EXTENDED INTO THE
WEEKEND CONSIDERING PERSISTENT NATURE OF UPPER HEAT RIDGE.

ONE MAJOR FACTOR THAT WILL DETERMINE ULTIMATE LEVEL OF HEAT
EXPERIENCED THIS WEEKEND WILL BE THE AMOUNT OF CLOUDS AN ISOLATED
SHOWERS AND THUNDERSTORMS AROUND. PREVIOUS FORECASTS JUDGED THIS
WEEKEND INTO PERHAPS MONDAY TO HAVE BEST RELATIVE CHANCES (20 TO 30
PERCENT) OF THUNDERSTORM ACTIVITY IN A WHILE (AT LEAST IN THE
SOUTHERN HALF OF ZONES). HOWEVER...NOW MODELS ARE DOWNPLAYING EFFECT
OF UPPER LEVEL GULF LOW PASSING ON THE SOUTH SIDE OF THE
RIDGE...ALTHOUGH THEY STILL SOMEWHAT SUGGEST A FEW SHORTWAVES MAY
ROTATE CLOCKWISE AROUND THE EAST AND SOUTH SIDE OF THE RIDGE IN
CLOSE ENOUGH PROXIMITY TO PROVIDE SOME LIFT. GIVEN HEAT AND MOISTURE
CONTAINED IN THE LOWER LEVELS OF THE ATMOSPHERE THERE WILL BE ENOUGH
INSTABILITY TO FUEL AT LEAST ISOLATED CONVECTION IN THE AFTERNOONS
THROUGH EARLY EVENINGS STARTING TODAY...BUT SOME SOURCE OF LIFT IS
NEEDED TO OVERCOME SUBSIDENCE AND CAPPING INDUCED BY RIDGE ALOFT.
SUCH LIFT COULD MANIFEST NEAR THE I-20 CORRIDOR EARLY THIS
EVENING...AND AS ALLUDED TO ABOVE...IN MAINLY SOUTHERN ZONES THIS
WEEKEND INTO EARLY NEXT WEEK. HOWEVER...RAIN CHANCES ARE DEFINITELY
NOTHING TO HANG HATS ON (10 TO 20 PERCENT) SO THOSE DESIRING WETNESS
SHOULD CROSS FINGERS. BUT ALSO SOMETHING TO CONSIDER IS THE FACT
THAT MICROBURST POTENTIAL WITH THUNDERSTORMS IN THIS HOT ENVIRONMENT
WILL BE HIGH AND THUS ANY STORMS COULD CONTAIN SOME DAMAGING WINDS.
/BB/

&&

.PREV DISCUSSION... /ISSUED 412 AM CDT THU JUN 2 2011/

LONG TERM...(SATURDAY THROUGH THURSDAY) FOR THIS WEEKEND INTO NEXT
WEEK THE GFS BRINGS AN UPPER LOW INTO THE GULF...WHICH WILL AFFECT
BASICALLY THE SOUTH HALF OF THE REGION WITH SOME CHANCE OF
CONVECTION. THIS WILL SLIGHTLY WEAKEN THE AFFECTS OF THE STRONG MEAN
RIDGE IN THE SOUTH HALF OF THE ARKLAMISS. THERE ARE SOME TIMING
DIFFERENCES WITH THE UPPER LOW. THE EURO BRINGS THE UPPER LOW BY THE
EARLY TO MIDDLE OF NEXT WEEK...WHILE THE GFS PUSHES IT OUT OF OUR
REGION BY MONDAY EVENING. IF THIS SHOULD COME TO BE...WE WILL HAVE
SOME DECENT LAPSE RATES...DCAPES...K-INDEXES OF AROUND 40...INVERTED
V SOUNDINGS..AND PRECIPITABLE WATER OF 1.8 TO AROUND 2.0 INCHES. IF
THESE STORMS MATERIALIZE SOME STRONG TO SEVERE STORMS MAY BE
POSSIBLE WITH SOME SEVERE WINDS. THIS PRECIPITABLE WATER SHOULD
INCREASE CLOUD COVER AND HAVE SOME LIMITED EFFECTS ON AFTERNOON
HIGHS. THE GFS DOES SHOW SOME QPF ACROSS MAINLY THE SOUTH HALF OF
THE REGION THROUGH THE MIDDLE OF NEXT WEEK. SINCE WE HAVE SUCH
TIMING DIFFERENCES WITH THE MODELS CONFIDENCE IS NOT VERY
HIGH..SINCE MODELS SEEM TO CHANGE FROM RUN TO RUN ON THESE UPPER
FEATURES. SO WILL KEEP THE POPS ON THE LOW ISOLATED SIDE WITH THE
MEAN RIDGE KEEPING PRECIP COVERAGE TO A MINIMUM. SO MADE SOME
ADJUSTMENTS TO MEX POPS.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE EXTENDED
PERIOD. HEAT INDEXES WILL RANGE FROM 98 TO 105. FOR DAYTIME HIGHS
WENT WITH A BLEND OF HIGH ENSEMBLE GUIDANCE...MEX AND MOS GUIDANCE.
GENERALLY FOLLOWED MEX MOS FOR LOWS. /17/

&&

.AVIATION...A FEW HIGH BASED CU AROUND 6500FT AND HIGH THIN CIRRUS
WERE NOTED ON VISIBLE SATELLITE IMAGERY OVER THE AREA. THE CU WILL
DISSIPATE AFTER SUNSET BUT THE THIN CIRRUS MAY CONTINUE TO SPILL
INTO THE REGION FROM CONVECTION WELL TO THE NORTHWEST. VFR
CONDITIONS WERE BEING REPORTED AT ALL TAF SITES AND WILL CONTINUE
THROUGH 07Z TONIGHT. PATCHY FOG IS EXPECTED TO DEVELOP BY 09Z
TONIGHT RESULTING IN MVFR VISIBILITIES AT MOST SITES BY 10Z. A FEW
PATCHES WITH VISIBILITIES BELOW 1 MILE CANNOT BE RULED OUT. FOG THAT
DEVELOPS OVERNIGHT WILL DISSIPATE BY 14Z. HIGH PRESSURE SURFACE AND
ALOFT WILL REMAIN DOMINANT FRIDAY AND RESULT IN VFR CONDITIONS
PREVAILING ONCE AGAIN. WINDS WILL REMAIN RATHER LIGHT...GENERALLY
LESS THAN 8 KNOTS THROUGH FRIDAY NIGHT AND BE VARIABLE IN DIRECTION
MUCH OF THE TIME. /22/

&&

.CLIMATE...

RECORD HIGHS FOR JUNE 3:
GREENVILLE....100
GREENWOOD......96
JACKSON.......102
VICKSBURG......96
MERIDIAN.......99
HATTIESBURG....96

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72 100  73  99 /  12   6   6  13
MERIDIAN      71  99  71  99 /  13  10  10  17
VICKSBURG     71  99  71  98 /  11   5   5  12
HATTIESBURG   74  99  74  98 /   6  14  14  23
NATCHEZ       71  96  72  96 /  11  11  11  21
GREENVILLE    73  98  73  99 /   6   4   4   7
GREENWOOD     72  98  73  98 /   7   4   4   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR MSZ018-019-025>066-
     072>074.

LA...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR ARZ074-075.

&&

50/22/17
Hazardous weather outlook, Jun 2, 3:35 AM CST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
435 AM CDT THU JUN 2 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
030945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
435 AM CDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
AFTERNOON HEAT INDEXES WILL BE AVERAGING 100 TO 105 DEGREES TODAY
CAUSING EARLY SUMMER HEAT STRESS ON THOSE SUSCEPTIBLE TO HOT WEATHER.
USE COMMON SENSE...DRINK PLENTY OF WATER AND AVOID PROLONGED OUTDOOR
EXPOSURE DURING THE HOTTEST HOURS OF THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AFTERNOONS WILL CONTINUE FRIDAY AND SATURDAY HOWEVER...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

In the hours before

Special weather statement, Jun 2, 4:18 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CDT THU JUN 2 2011

MSZ059-022250-
JEFFERSON MS-
518 PM CDT THU JUN 2 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES SOUTHEAST OF CHURCH HILL AT 518 PM CDT...MOVING
NORTHWEST AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WEST CENTRAL JEFFERSON COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3164 9124 3170 9129 3177 9123 3173 9114
      3164 9116
TIME...MOT...LOC 2218Z 121DEG 15KT 3170 9121

CME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Concordia

When
June 2, 5:28 PM CST
Where
Concordia County, 0.69 mi S of Monterey
Measured
50 kt (58 mph) estimated gust
Property damage
$120,000
Reported by
Utility Company
Coordinates
31.460, -91.720

Numerous trees and power poles were blown over in the Monterey area, as well as along State Highway 129. A shed was blown across the roadway, which hit a vehicle.

Thunderstorm Wind, Catahoula

When
June 2, 6:08 PM CST
Where
Catahoula County, Glade
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
31.500, -91.870

A power pole and lines were blown down north of Mayna.

Thunderstorm Wind, Concordia

When
June 3, 5:25 PM CST
Where
Concordia County, 2.06 mi W of Concordia Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
31.626, -91.605

Several trees and power lines were blown down along Highway 566. A tree and a power line were blown down in Ferriday as well.

Thunderstorm Wind, Concordia

When
June 3, 5:52 PM CST
Where
Concordia County, 1.79 mi NNW of Vidalia
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
31.573, -91.445

Trees and power lines were downed around the city.

Lightning, Concordia

When
June 3, 5:52 PM CST
Where
Concordia County, 1.5 mi NNW of Vidalia
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
31.571, -91.435

Two houses were struck by lightning in Vidalia.

Thunderstorm Wind, Concordia

When
June 3, 6:26 PM CST
Where
Concordia County, 0.46 mi ENE of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
31.723, -91.543

Multiple trees and power lines were blown down around Clayton. One tree was blocking a road, and another tree fell on a home.

Thunderstorm Wind, Catahoula

When
June 3, 7:05 PM CST
Where
Catahoula County, 1.5 mi NNW of Wallace
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
31.700, -91.859

Power lines were blown down in the area, including in the city of Jonesville. Some of the lines were down across houses. A power pole was also blown down along State Highway 923 between Jonesville and Harrisonburg.

Thunderstorm Wind, Franklin

When
June 3, 7:22 PM CST
Where
Franklin County, 0.59 mi E of Wisner
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
31.980, -91.660

A couple of power poles were blown down.

Thunderstorm Wind, Tensas

When
June 3, 7:25 PM CST
Where
Tensas County, 0.69 mi N of St Joseph Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.040, -91.220

Trees were blown down along State Highway 605 south of Newellton. One tree was blown down across a bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309119, 309121, 323704, 323700, 323701, 323706, 310254, 310269, 310276.